Alert archive / California / Flash Flood Warnings in 2018
Flash Flood Warning 16, NWS Reno, NV
NWS Reno, NV issued this flash flood warning at Jul 23, 2018, 3:58 PM PDT for Mono County, California. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2018, 3:58 PM PDT (22:58 UTC)
- Expired
- Jul 23, 2018, 7:45 PM PDT
- In force
- 4 hr
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Mono County, CA
The radar
The San Joaquin Valley radar (KHNX), 183 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 11.0 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2175 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
743
WGUS55 KREV 232258
FFWREV
CAC051-240245-
/O.NEW.KREV.FF.W.0016.180723T2258Z-180724T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Reno NV
358 PM PDT MON JUL 23 2018
The National Weather Service in Reno has issued a
* Flash Flood Warning for...
Mono County in northern California...
* Until 745 PM PDT.
* At 352 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across Tioga Pass. Torrential rainfall is occurring,
with rock and mudslides are possible along Tioga Pass, highway 395
near Mono Lake, and in Lundy Canyon. In addition, this area has
received 2-3 inches of rain in the last few days with previous
rockslides across Tioga Pass. Flash flooding is expected to begin
shortly.
* Some locations that will experience flooding include...
Lee Vining, Tioga Pass, Lee Vining Campgrounds, Lundy Canyon
Campground, Aspen Campground, Junction U.S 395 And CA 167 and Lee
Vining Airport.
LAT...LON 3787 11921 3788 11920 3791 11923 3791 11926
3793 11927 3795 11932 3804 11932 3806 11916
3792 11908 3786 11916
$$
Tolby1 follow-up statement
118
WGUS75 KREV 240019
FFSREV
Flash Flood Statement
National Weather Service Reno NV
519 PM PDT MON JUL 23 2018
CAC051-240245-
/O.CON.KREV.FF.W.0016.000000T0000Z-180724T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mono CA-
519 PM PDT MON JUL 23 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM PDT FOR
MONO COUNTY...
At 513 PM PDT, Doppler radar indicates thunderstorms continue to
produce rain along Tioga pass. The rain is not as heavy as earlier,
but with saturated soils and continued rainfall, flash flooding and
rockslides will remain possible for the next few hours.
Some locations that will experience flooding include...
Lee Vining, Tioga Pass, Lee Vining Campgrounds, Lundy Canyon
Campground, Aspen Campground, Junction U.S 395 And CA 167 and Lee
Vining Airport.
LAT...LON 3787 11921 3788 11920 3791 11923 3791 11926
3793 11927 3795 11932 3804 11932 3806 11916
3792 11908 3786 11916
$$
TolbyWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 12:35 PM PDT, 3 hours 23 minutes earlier.
Area forecast discussion, Jul 23, 12:35 PM PDT, 3 hours 23 minutes before
Area Forecast Discussion National Weather Service Reno NV 1235 PM PDT Mon Jul 23 2018 .SYNOPSIS... Showers and thunderstorms will persist early this week with the best coverage along the eastern Sierra from Mono and Alpine Counties northward to the Sierra Front of western Nevada. Locally heavy rain will keep the flash flood potential around through today with more localized potential Tuesday. High pressure will build mid-to-late week for a decrease in thunderstorms and a return to hot temperatures. && .SHORT TERM... Another round of thunderstorms is expected this afternoon and evening with moisture, instability, and the presence of modest jet forcing aloft. Instability will increase with ease as clear skies allow for afternoon heating and destabilization of the lower and mid-levels. This morning's sounding reveals relatively light steering flow combined with a favorable profile for warm rain processes to dominate which results in efficient rainfall production and an increased flash flood threat. Given the increased threat for heavy rain, a Flash Flood Watch is in effect through this evening for the eastern Sierra with the best flash flood potential along the Highway 395 corridor and generally west of Highway 95. Gusty outflow winds up to 50 mph, accumulating small hail, and abundant lightning are also possible. Tuesday looks to be another active day but best chances for storms looks to push a little farther north and east with areas roughly east of the Tahoe Basin becoming active. Areas along the Pine Nut and Virginia Ranges may be the focus for initial thunderstorm development with convergence from afternoon zephyr westerlies enhancing instability from elevated terrain heating. Model soundings are still showing abundant moisture and given the intense heating, another round of slow moving thunderstorms will once again occur. There will also be deep layer shear which may develop a few strong to severe storms capable of produce strong outflow winds and hail around 1" in diameter. Thunderstorm coverage will be on a decreasing trend by Wednesday afternoon, but chances will remain mainly across Mono-Mineral counties. Outflow winds will become more of a threat as moisture decreases and flow aloft increases which may result in isolated dry lightning strikes. So remain vigilant each day and keep an awareness of storm trends in your area. Fuentes .LONG TERM...Thursday into next week... Attention turns to the location of the upper-level ridge axis late this week. The GFS/ECMWF solutions have the ridge staying put over Arizona/southeastern California. Thunderstorms are forecast this weekend and early next week for portions of Mono-Mineral Counties. No major changes were made to the forecast since the last update. The high will continue to strengthen over Arizona/southeastern California late this week which will cause temperatures to rise into the upper 90s/low 100s for western Nevada, mid-to-upper 80s for Sierra valleys, and 90s for northeastern California. The hottest days will likely be Friday and Saturday. Temperatures will not be as hot as last week, however heat-related health impacts are possible for sensitive groups. By Sunday, the ridge begins to shift northward into southern Nevada/Utah, which will allow southerly flow to advect moisture northward into western Nevada/eastern California. This will cool temperatures slightly, however, values will stay above normal. In regards to thunderstorms, the threat looks to stay over Mono- western Mineral Counties with an afternoon zephyr occurring to the north. More uncertainty lies in the thunderstorm forecast for Friday as the GFS/ECMWF have the higher dew points retreating southward. However, if any moisture is able to remain over the southern portions of Mono-Mineral Counties, weak convergent flow along the higher terrain may allow deep moist convection to occur. For the weekend, upslope convergence over the aforementioned areas will likely produce isolated thunderstorms. For the early part of next week, storm coverage is expected to move northward into portions of the Sierra Front and western Nevada as monsoon moisture returns. -Johnston && .AVIATION... Thunderstorm coverage will continue to increase over the Sierra Front, with storms expected to last through 03Z. Terminals that could be affected by thunderstorms include KMMH, KMEV, KCXP, KRNO, and KRTS, with these terminals having a 60% chance of taking a direct hit from a thunderstorm. Slightly less for KTVL-KTRK at around 50%, with KNFL-KLOL about a 20-30% chance. Erratic outflow winds to 45 kts, heavy rain, and small hail will be the key concerns today. Storms may also cause mountain obscurations. Tuesday looks to remain active with regards to thunderstorms, however, coverage will be concentrated mainly east of the Sierra. As for the smoke from the Ferguson Fire, haze can be expected for terminals along the Sierra Front. Precipitation and outflows from this afternoon's thunderstorms may help to mitigate the smoke coverage. -Johnston && .REV Watches/Warnings/Advisories... NV...Flash Flood Watch until 9 PM PDT this evening NVZ001>003. CA...Flash Flood Watch until 9 PM PDT this evening CAZ071>073. && For more information from the National Weather Service visit... http://weather.gov/reno
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 5:07 PM PDT | Areal Flood Advisory | REV | Nevada, Placer, Sierra | 113 min |
| Jul 22, 5:41 PM PDT | Areal Flood Advisory | REV | Lassen, Plumas | 2 hr |
| Jul 22, 6:06 PM PDT | Severe Thunderstorm Warning | REV | Alpine, El Dorado, Placer | 39 min |
| Jul 22, 6:08 PM PDT | Severe Thunderstorm Warning | REV | Lassen, Plumas | 37 min |
| Jul 22, 6:47 PM PDT | Severe Thunderstorm Warning | REV | Lassen, Plumas | 43 min |
| Jul 22, 7:36 PM PDT | Severe Thunderstorm Warning | REV | Lassen, Plumas | 39 min |
| Jul 23, 3:10 AM PDT | Flash Flood Watch | REV | Alpine, El Dorado, Lassen, Mono, Nevada, Placer and 2 more | 18 hr |
| Jul 23, 3:18 PM PDT | Flash Flood Warning | REV | Alpine | 3 hr |
| Jul 23, 4:01 PM PDT | Flash Flood Warning | REV | Nevada, Placer, Sierra | 3 hr |
Nearby
Flash Flood Warnings in California, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.